Kansas, 2007

Hail in Kansas, September 6, 2007

September 6, 2007 · NWS EAX · 2 events in 1 county or zone

Isolated severe thunderstorms caused large hail in Atchison county on September 6, 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Isolated severe thunderstorms caused large hail in Atchison county on September 6, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 6, 3:20 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 6, 3:20 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 PM CDT THU SEP 6 2007

.DISCUSSION...

GETTING RID OF ONE SYSTEM ONLY TO BE FOLLOWED BY ANOTHER. THE
TROPICAL CIRCULATION CENTER WHICH BROUGHT UP DEEP LAYERED MOISTURE
WILL EXIT THE EASTERN CWA BY EARLY EVENING...WITH ITS ASSOCIATED
SCATTERED CONVECTION DEPARTING AS WELL. ATTENTION WILL THEN TURNS
TOWARDS THE WEST AS A POTENT MID/UPPER LEVEL SHORTWAVE ACCELERATES
EAST THROUGH THE NORTHERN AND CENTRAL PLAINS. AN ASSOCIATED COLD
FRONT WILL PLOW EAST-SOUTHEAST AS THE SHORTWAVE TRACKS EAST. AFTER
DISCOUNTING THE MESO HIGH GENERATED BY THE NAM WENT WITH A BLEND
BETWEEN THE NAM AND GFS ON TIMING OF FRONTAL PASSAGE. 15Z SREF IS
PRETTY CLOSE WITH THE COLD FRONT EXPECTED TO MOVE INTO FAR NORTHWEST
MO THIS EVENING BUT THEN SLOWS DOWN AS THE UPPER WAVE PASSES BY. THE
FRONT MAY NOT REACH THE MO RIVER TILL TOMORROW AFTERNOON.

NORTHERN MO LOOKS LIKE THE BEST REGION TO GO WITH LIKELY POPS.
PRECIPITABLE WATER VALUES PROGGED IN EXCESS OF 2 INCHES TONIGHT
COMBINED WITH A TROPICAL TYPE AIRMASS SUGGEST CONVECTIVE CLUSTERS
COULD BE VERY EFFICIENT RAIN MAKERS. ISOLATED LOCATIONS COULD PICK
UP 1 TO 2 INCHES OF RAIN BUT WITH PRIMARY UPPER SUPPORT MOVING AWAY
AND THE LOW LEVEL JET WEAKENING RAPIDLY AFTER MIDNIGHT COULD NOT
JUSTIFY BROADBRUSHING HIGH QPF VALUES ACROSS NORTHERN MO. 18Z HPC
QPF SEEMED REASONABLE.

KEPT CHANCE POPS GOING OVER THE SOUTHEAST HALF OF THE CWA THROUGH
FRIDAY MORNING WITH LIKELY POPS COVERING FAR SOUTHERN FORECAST AREA.
MAY BE A BIT TOO OPTIMISTIC ON TEMPERATURES ACROSS SOUTHERN CWA AS
THEY COULD REMAIN CLOUDY ALL DAY WITH RAIN-COOLED AIR HOLDING
TEMPERATURES IN THE 70S ALL DAY.

THE FRONTAL BOUNDARY SHOULD BE IN SOUTHERN MO BY FRIDAY NIGHT.
REMNANTS OF HENRIETTE ARE QUICKLY SHEARING NORTHEAST BUT
TRAJECTORIES SUGGEST ITS ENERGY AND ASSOCIATED PRECIPITATION SHOULD
STAY JUST SOUTH OF THE CWA. WILL KEEP TOKEN SLIGHT CHANCE POPS IN
ACROSS FAR SOUTHERN CWA FROM FRIDAY NIGHT INTO SATURDAY. NOT MUCH
COOLING DURING THE NEXT 3 DAYS WITH A NEARLY ZONAL TYPE PATTERN.

MJ

EXTENDED...

MODELS SHOW SOME DIVERGENCE IN SOLUTIONS BEGINNING IN DAY 4.
SPECIFICALLY...THE GFS MAINTAINS PROGRESSIVE NATURE OF LONGWAVE
TROUGH AND SPEEDS ITS PROGRESS THROUGH THE UPPER MIDWEST EARLY NEXT
WEEK. MEANWHILE...THE ECMWF DEVELOPS A MORE POSITIVE TILTED LONG
WAVE FEATURE WHICH HANGS BACK INTO THE NORTHERN ROCKIES A GOOD 12
HOURS LONGER. THE ECMWFS DEVELOPMENT SEEMS MORE REASONABLE AND WAS
MORE CLOSELY FOLLOWED FOR THE EXTENDED.

SUNDAY...THE UPPER TROUGH AXIS STILL WELL TO THE WEST...BUT SOME
CYCLONIC CURVATURE BEGINNING TO MOVE INTO THE REGION IN RESPONSE TO
THE UPPER TROUGH DIGGING INTO THE NORTHERN ROCKIES. MOISTURE SHIELD
FROM THE PACIFIC STILL TO THE NORTHWEST AS WELL AND GULF MOISTURE
STAYS SOUTH SO SHOULD BE A VERY NICE DAY WITH TEMPERATURES IN THE
80S AND DEWPOINTS IN THE 50S.

MONDAY...THE ECMWF TRANSLATES THE UPPER TROUGH INTO THE NORTHERN
TIER WITH IT TRAILING SOUTHWEST INTO GREAT BASIN BY MONDAY NIGHT.
THE MOISTURE AHEAD OF THE SYSTEM WILL BRING ADDITIONAL CLOUDS
...WITH SHOWERS AND EVEN SOME CONVECTION MOVING IN FROM THE WEST.
WITH ADDITIONAL CLOUDS/PRECIP...COULD SEE THE TEMPERATURES STRUGGLE
IN THE NORTH TO ONLY THE MIDDLE AND UPPER 70S AS A RESULT.
PRECIPITATION SHOULD BE THROUGH THE AREA EXCEPT THE SOUTHEAST BY
TUESDAY MORNING.

TUESDAY...THE TEMPERATURES AT 850MB REALLY DROP ON TUESDAY AS THE
FRONT SHOULD BE WELL SOUTH OF THE AREA BY THEN. WITH GOOD
MIXING...EXPECT HIGHS TO BE ONLY IN MIDDLE 70S IF THAT.  TUESDAY
NIGHT WILL BE COOL WITH TEMPERATURES IN LOW 50S NORTH TO MIDDLE 50S
SOUTH.

WEDNESDAY AND THURSDAY...A LITTLE MODERATION IN TEMPERATURES BUT
UPPER FLOW STILL NORTHWESTERLY SO NOT A BIG WARMING TREND. BOTH DAYS
LOOK DRY...BUT EMBEDDED SHORTWAVES IN NORTHWEST FLOW COULD CHANGE
THAT AS TIME PROGRESSES.

ADOLPHSON

.AVIATION...

FOR THE 18Z TAF CYCLE...UPPER LEVEL LOW IS CONTINUING TO PUSH OFF TO
THE NORTHEAST...WHICH HAS ALLOWED THE SHOWER ACTIVITY TO END ACROSS
THE TAF SITES. EXPECTING CLOUDS TO CONTINUE TO BREAK UP THROUGH MID
AFTERNOON. WITH THE TONIGHT/OVERNIGHT APPROACH OF THE UPPER TROUGH
AND ASSOCIATED COLD FRONT...HAVE CONTINUED WITH THE PRECIP PROB30
GROUPS UNTIL TIMING FOR GREATEST CHANCE CAN BECOME BETTER DEFINED.

MRD

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Sep 6, 12:01 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT THU SEP 6 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
101 PM CDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...GENERALLY EAST
OF A HIGGINSVILLE TO BETHANY LINE. SCATTERED THUNDERSTORMS ARE
EXPECTED FROM CLINTON TO WARRENSBURG EASTWARD TO SEDALIA AND
BOONVILLE. BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS...BUT SEVERE WEATHER IS NOT EXPECTED.

LATER THIS EVENING A STRONG COLD FRONT WILL MOVE INTO FAR NORTHWEST
MISSOURI. THIS COLD FRONT IS EXPECTED TO IGNITE STRONG TO SEVERE
THUNDERSTORMS OVER CENTRAL AND EASTERN NEBRASKA BY EARLY THIS
EVENING...WITH THE STORMS MOVING INTO NORTHWEST MISSOURI LATER IN THE
EVENING. IT IS EXPECTED THAT THESE STORMS WILL WEAKEN SOMEWHAT AS
THEY ENTER NORTHWEST MISSOURI. HOWEVER...THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS COULD BE ACCOMPANIED BY STRONG WINDS APPROACHING
60 MPH. LOCALLY HEAVY RAINFALL AND SMALL HAIL ARE ALSO POSSIBLE WITH
THESE STORMS. THE MOST LIKELY AREAS THAT MAY EXPERIENCE MARGINALLY
SEVERE THUNDERSTORMS WOULD BE NORTHWEST OF A LINE FROM ST JOSEPH TO
GRANT CITY.

THE THUNDERSTORMS WILL CONTINUE PRESSING SOUTHEAST OVERNIGHT WITH
MOST AREAS NORTH OF THE MISSOURI RIVER SEEING SOME RAIN. NONE OF
THESE STORMS ARE EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING FRIDAY MORNING SOUTHEAST OF
A KIRKSVILLE TO KANSAS CITY LINE. THE COLD FRONT RESPONSIBLE FOR
THESE STORMS IS EXPECTED TO REACH THE INTERSTATE 70 CORRIDOR BY THE
EARLY AFTERNOON...AND EXIT THE OUTLOOK AREA BY THE EVENING HOURS. BY
FRIDAY MORNING...THE INGREDIENTS NECESSARY TO SUPPORT SEVERE WEATHER
ARE EXPECTED TO HAVE DIMINISHED SIGNIFICANTLY...AND ASIDE FROM
LOCALLY HEAVY RAINFALL...SEVERE WEATHER IS NOT EXPECTED FOR THE
REMAINDER OF THE DAY.

ON MONDAY ANOTHER STRONG COLD FRONT...USHERING MUCH COOLER AND DRIER
AIR...WILL SWEEP THROUGH MISSOURI AND BRING AT LEAST SCATTERED
THUNDERSTORMS TO THE REGION. AT THIS TIME SEVERE WEATHER IS NOT
ANTICIPATED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FOR A SHORT TIME THIS EVENING
ACROSS FAR NORTHWEST MISSOURI.

MJ

In the hours before

Special weather statement, Sep 6, 4:06 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 PM CDT THU SEP 6 2007

KSZ025-062230-
ATCHISON-
506 PM CDT THU SEP 6 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON COUNTY UNTIL
530 PM CDT...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITING...OR 19 MILES SOUTH OF HIAWATHA...
MOVING NORTHEAST AT 20 MPH.

PEOPLE IN ATCHISON COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

NRR
Special weather statement, Sep 6, 4:29 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 PM CDT THU SEP 6 2007

KSZ025-062300-
ATCHISON-
529 PM CDT THU SEP 6 2007

...SIGNIFICANT WEATHER ALERT FOR WESTERN ATCHISON COUNTY UNTIL 600 PM
CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF MUSCOTAH...OR 12 MILES WEST OF
NORTONVILLE...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  MUSCOTAH BY 535 PM CDT.
  EFFINGHAM BY 545 PM CDT.
  LANCASTER BY 600 PM CDT.

THE TOWNS OF ARRINGTON...FARMINGTON AND HURON ARE ALSO IN THE PATH OF
THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

NRR

The radar

The Topeka radar (KTWX), 101 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Atchison

When
September 6, 5:11 PM CST
Where
Atchison County, 2.75 mi WNW of Huron
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.640, -95.400

Hail, Atchison

When
September 6, 11:00 PM CST
Where
Atchison County, Muscotah
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.550, -95.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59865, 59866.